Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Staining on contraceptive pill

26 December, 2013

Question:

Hi,
I take the pill and am not due to get my period for about a week, but yesterday noticed some bleeding and have been staining – does this make me a niddah?


Answer:

It is fairly common for women to experience some irregular bleeding while on the contraceptive pill, especially over the first few cycles of use or when a pill is missed.  Uterine bleeding can make a woman niddah even when unexpected, as during the active-pill cycle.  

Whether or not you are currently in niddah depends on the nature of the bleeding you have been experiencing.  If you experienced a blood flow, or saw blood exit your body, you are in niddah. That seems to match your description.  In that case, you could consult your physician about stopping your active pill cycle early, so that you need not spend a prolonged time period in niddah.

If you have had heavy staining, but not a full-fledged flow of blood, then your status depends on the color and size of your staining and the surfaces on which it's been found.  For more information, please see our site's articles under the topic heading, "Ketamim."  Then please write back with any follow up questions.


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.


לעיון נוסף: